Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 45, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 12, 2008, 6:26 AM CDT for 5 counties in Oklahoma. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2008, 6:26 AM CDT (11:26 UTC)
- Expired
- Sep 12, 2008, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alfalfa County, OK, Dewey County, OK, Major County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 51 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:30 AM CDT | FLASH FLOOD | Hopeton, OK | HWY 281 NEAR HOPETON WAS CLOSED EARLIER THIS MORNING DUE TO WATER OVER THE ROADWAY. |
| Sep 12, 6:47 AM CDT | FLASH FLOOD | Vici, OK | EIGHT INCHES OF WATER WAS RUNNING OVER PARTS OF HWY 60 BETWEEN VICI AND SEILING. |
| Sep 12, 7:00 AM CDT | HEAVY RAIN 4.3 | Waynoka, OK | THE TOTAL WAS A 24-HOUR ACCUMULATION. |
| Sep 12, 7:00 AM CDT | HEAVY RAIN 5.89 | 7 Wnw Seiling, OK | THE TOTAL WAS A 24-HOUR ACCUMULATION. |
| Sep 12, 7:00 AM CDT | HEAVY RAIN 6.51 | 4 Wnw Camargo, OK | THE TOTAL WAS A 24-HOUR ACCUMULATION. |
| Sep 12, 7:00 AM CDT | HEAVY RAIN 7.45 | Orion, OK | THE TOTAL WAS A 24-HOUR ACCUMULATION. |
| Sep 12, 7:00 AM CDT | HEAVY RAIN 8.3 | Mutual, OK | THE TOTAL WAS A 24-HOUR ACCUMULATION. |
| Sep 12, 7:00 AM CDT | HEAVY RAIN 8.74 | 1 Sse Helena, OK | THE TOTAL WAS A 24-HOUR ACCUMULATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 11.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 121126
FFWOUN
OKC003-043-093-151-153-121430-
/O.NEW.KOUN.FF.W.0045.080912T1126Z-080912T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
626 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALFALFA COUNTY IN NORTHWEST OKLAHOMA...
NORTHWESTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA...
WESTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA...
WOODS COUNTY IN NORTHWEST OKLAHOMA...
EASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...
* UNTIL 930 AM CDT
* AT 625 AM CDT...SHOWERS PRODUCING RAIN OF ONE TO TWO INCHES OF
RAIN PER HOUR IS MOVING ACROSS THE WARNED AREA. ADDITIONAL HEAVY
RAIN COMBINED WITH THE HEAVY RAINFALL OF 3 TO 7 INCHES THAT HAS
OCCURRED SINCE THURSDAY EVENING WILL CREATE WIDESPREAD FLOODING
ACROSS THE AREA. WATER IS OVER MANY HIGHWAYS AND COUNTY ROADS AND
THE CITY OF CHEROKEE IS REPORTING WIDESPREAD FLOODING.
* LOCATIONS IN THE WARNING INCLUDE ALINE...ALVA...AMORITA...AVARD...
BURLINGTON...BYRON...CAMARGO...CAPRON...CARMEN...CESTOS...
CHEROKEE...CHESTER...DACOMA...DRIFTWOOD...FREEDOM...GOLTRY...
HELENA...HOPETON...INGERSOLL...JET...LAMBERT...MOORELAND...
MUTUAL...ORION...QUINLAN...SEILING...VICI AND WAYNOKA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.
LAT...LON 3700 9810 3646 9811 3646 9848 3630 9857
3589 9938 3617 9938 3699 9901
$$
..SPEG.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:56 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 12, 3:56 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
356 AM CDT FRI SEP 12 2008
.DISCUSSION...
TROPICAL CONVEYOR BELT CONTINUING TO SPREAD DEEP MOISTURE AND OCCASIONAL
+RA ACROSS W/N PARTS OF THE AREA THIS MORNING... AND APPEARS LIKELY TO
CONTINUE DOING SO AT LEAST INTO TONIGHT AND POSSIBLY SATURDAY
BEFORE THE FOCUS SHIFTS TO OUR SE ZONES AND THE EFFECTS FROM THE
REMNANTS OF IKE BY SATURDAY NIGHT. WE HAVE OPTED TO BEGIN
RETOOLING THE FLOOD WATCH AND HAVE STARTED BY FRAGGING IT INTO 2
WATCHES. FLOOD WATCH NOW IS IN EFFECT FOR OUR W AND N THROUGH THE
DAY SAT AND IS DISCONTINUED BEYOND THAT. OTHER WATCH WILL CONTINUE
FOR OUR SCENTRAL/SE OK ZONES BUT WILL NOW START LATE SATURDAY.
MODELS AND TRACK GUIDANCE GENERALLY SUPPORT IKE RECURVING AND
ACCELERATING NE ACROSS E TX INTO SE OK AND AR OVER THE WEEKEND...
BUT THERE REMAINS A LOT OF SPREAD AS FAR AS HOW FAST IT WILL MOVE
OUT. WE WILL FOLLOW THE LATEST TPC/NHC/HPC FORECASTS WHICH LEAN
TOWARD A FASTER DEPARTURE OF THE REMNANT LOW SAT NIGHT AND EARLY
SUN... BUT WILL NEED TO MAINTAIN SOME POPS INTO SUNDAY TO ACCOUNT
FOR THE POSSIBILITY OF A SLOWER SYSTEM. CURRENT FORECAST TRACK MAY
WELL SHIFT THE HIGHER POTENTIAL FOR HEAVY RAIN S AND E OF OUR
AREA... BUT GIVEN THE CURRENT LARGE SIZE OF IKE THE RISK MAY
ENCOMPASS A BROADER SWATH PERSISTING AFTER LANDFALL. GFS IS AMONG
THE SLOWER MODELS WITH IKES REMNANTS... BUT THE GFS-MOS POP
DISTRIBUTION LOOKS DECENT OVERALL. HAVE LOWERED THE GFS POPS ON
SUNDAY TO ACCOUNT FOR WHAT WE THINK WILL BE A FASTER EXIT OF THE
SYSTEM.
IN BETWEEN THE MOIST PLUME W/N AND IKE SE... THERE APPEARS LIKELY TO
BE A ZONE OF RELATIVE MINIMUM IN THE HEAVY RAIN POTENTIAL ROUGHLY
FROM CENTRAL/NCENTRAL TX INTO CENTRAL OK. ALTHOUGH THE RISK OF
HEAVY/EXCESSIVE RAINFALL IS CERTAINLY STILL NONZERO IN THESE
AREAS... WE HAVE PULLED THE WATCH FROM THESE AREAS TO PLACE THE
FOCUS ON THE PERCEIVED AREAS OF GREATER FLOODING POTENTIAL. IT IS
POSSIBLE WE MAY HAVE TO PULL IT BACK IN TO SOME OF THESE AREAS
LATER ON... BUT FOR THE TIME BEING THE POTENTIAL IS CONSIDERED TOO
LOW TO JUSTIFY MAINTAINING IT.
BEYOND SUNDAY... LOOKS LIKE DRY AND PLEASANT LATE-SUMMER EARLY-
FALL CONDITIONS FOR MOST OF NEXT WEEK AS UPPER HIGH SETS UP OVER
CENTRAL/E ROCKIES PLACING AREA IN LIGHT N/NW FLOW ALOFT. HAVE GONE
WITH THE MEX TEMP/POP GUIDANCE WHICH INDICATES COOL NIGHTS... MILD
DAYS... AND NEGLIGIBLE POPS EARLY IN THE WEEK FOLLOWED BY
MODERATING TEMPS AND CONTINUED MINIMAL POPS MID-LATE WEEK. MAY
NEED TO WATCH FOR A WEAKNESS ALOFT SETTING UP OVER THE AREA BY MID
WEEK... AS INDICATED BY 00Z ECMWF. THIS SOLUTION HAS SOME SUPPORT
FROM THE 18Z DGEX BUT NONE FROM THE GFS ENSEMBLE MEMBERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 84 71 79 68 / 60 50 70 80
HOBART OK 82 71 80 66 / 60 50 60 70
WICHITA FALLS TX 90 72 83 69 / 40 30 70 80
GAGE OK 77 61 80 57 / 80 50 40 40
PONCA CITY OK 82 71 83 66 / 80 70 60 70
DURANT OK 87 71 79 67 / 30 30 70 100
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SATURDAY EVENING FOR OKZ004>018-021-022-
033>036.
FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR
OKZ031-032-041>043-046>048-050>052.
TX...FLOOD WATCH THROUGH SATURDAY EVENING FOR TXZ083-084.
&&
26/24Hazardous weather outlook, Sep 11, 11:57 AM CDT, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
BURKEIn the hours before
Local storm report, Sep 12, 5:08 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 1 W FAIRVIEW 36.27N 98.50W
09/12/2008 M8.07 INCH MAJOR OK MESONET
THE RAINFALL TOTAL OCCURRED SINCE MIDNIGHT.
&&
TYLocal storm report, Sep 12, 5:21 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
521 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD CHEROKEE 36.75N 98.35W
09/12/2008 ALFALFA OK LAW ENFORCEMENT
WATER OVER US 64 WEST OF CHEROKEE. THE TIME WAS
ESTIMATED.
0130 AM FLASH FLOOD JET 36.67N 98.18W
09/12/2008 ALFALFA OK LAW ENFORCEMENT
WATER OVER US 64 NEAR JET. THE TIME WAS ESTIMATED.
0420 AM FLASH FLOOD NASH 36.67N 98.05W
09/12/2008 GRANT OK LAW ENFORCEMENT
US 64 IS CLOSED NEAR NASH DUE TO WATER OVER THE ROADWAY.
0445 AM FLASH FLOOD MEDFORD 36.81N 97.73W
09/12/2008 GRANT OK LAW ENFORCEMENT
US 81 IS CLOSED BETWEEN MEDFORD ADN POND CREEK DUE TO
WATER OVER THE ROADWAY.
0505 AM FLASH FLOOD 3 W MEDFORD 36.81N 97.79W
09/12/2008 GRANT OK LAW ENFORCEMENT
STATE HWY 11 IS CLOSED DUE TO WATER OVER THE ROADWAY.
&&
DS/TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:45 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more | 4 hr |
| Sep 11, 10:52 PM CDT | Flash Flood Warning | OUN | Blaine, Dewey, Major | 113 min |
| Sep 12, 12:41 AM CDT | Flash Flood Warning | OUN | Alfalfa, Blaine, Dewey, Major, Woods | 4 hr |
| Sep 12, 1:51 AM CDT | Areal Flood Advisory | OUN | Custer | 114 min |
| Sep 12, 2:52 AM CDT | River Flood Warning | OUN | Dewey, Major, Woodward | 60 hr |
| Sep 12, 3:38 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant | 3 hr |
| Sep 12, 4:31 AM CDT | Flash Flood Warning | OUN | Major | 3 hr |
| Sep 12, 6:40 AM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Sep 12, 9:26 AM CDT | Areal Flood Warning | OUN | Alfalfa, Blaine, Dewey, Garfield, Grant, Major and 2 more | 6 hr |
| Sep 12, 9:59 AM CDT | River Flood Warning | OUN | Major, Woods, Woodward | 23 hr |
| Sep 12, 10:16 AM CDT | River Flood Warning | OUN | Blaine, Kingfisher, Major | 41 hr |
| Sep 12, 11:12 AM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 5 days |
| Sep 12, 11:12 AM CDT | River Flood Warning | OUN | Grant, Kay | 67 hr |
| Sep 12, 2:21 PM CDT | Areal Flood Warning | OUN | Alfalfa, Blaine, Custer, Dewey, Ellis, Garfield and 7 more | 8 hr |
| Sep 12, 2:39 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 60 hr |
| Sep 12, 3:51 PM CDT | Wind Advisory | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more | 30 hr |
| Sep 12, 5:23 PM CDT | Areal Flood Advisory | OUN | Custer, Washita | 112 min |
| Sep 12, 6:01 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer, Washita | 3 hr |
| Sep 12, 6:14 PM CDT | Areal Flood Advisory | OUN | Greer, Jackson, Kiowa, Washita | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.